Illinois, 2003Tornadoes and Hail in Illinois, May 30, 2003
May 30, 2003 · NWS LOT · 24 events in 11 counties and zones
Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties. In addition to the tornadoes, wind damage was also reported across the area. Trees were blown down in Silver Springs State Park west of Yorkville in Kendall county. Trees and power lines were reported down in Somonauk in Dekalb county. Several trees and power lines were blown down near Lake Holiday in far northwest La Salle county and windows were blown out of some mobile homes near the Lake Holiday area. Large trees and power lines were blown down from Plainfield to Joliet. One tree fell onto a house. A gust to 80 mph was reported between Central Ave and Cicero Ave near 53rd in Chicago. Trees were reported down in Manteno in Kankakee county. Tree limbs were blown down across parts of McHenry county. In Paxton in Ford county, high winds damaged a farm shed, causing the roof to fall onto a tractor. A large tree fell onto a van, causing significant damage and the roof of a grain bin was damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 2:10 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, May 30, 2:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
310 PM CDT FRI MAY 30 2003
PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS
MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT. AREA REMAINS IN
A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN
UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN
IS WITHIN NXT FEW HRS. THESE STORMS WILL THEN MOVE QUICKLY
SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT. WILL NOT
REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK. SEE LATEST
HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS. VIS SATLT
IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA
ATTM. THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE
INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA.
THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z.
FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK. ONLY
FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT
SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO
PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG. ALTHO SYS IS
DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO
EXPECT SKIES TO GRDLY CLR SAT AFTN. SFC HI PRES SETTLES OVR FA SAT
NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY
MODERATION IN TEMPS BEGINS SUN-WED.
.CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING.
MERZLOCK
Hazardous weather outlook, May 30, 3:00 PM CST, 2 hours 25 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.
AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.
ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN. GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.
AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
SOMREKIn the hours before
Local storm report, May 30, 5:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
612 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM AVON STATE PARK IL TORNADO
05/30/03 WINNEBAGO REPORTED BY STORM
SPOTTER.Event by event
12 tornado, 9 thunderstorm wind, 3 hail. Local standard time, as filed.
Tornado, Winnebago
- When
- May 30, 5:25 PM CST to 5:26 PM CST
- Where
- Winnebago County, 2 mi N of Shirland
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.483, -89.200
A tornado dissipated near the Sugar River just north of the state line in Rock County, Wisconsin. The parent thunderstorm produced another brief tornado in far northern Winnebago county. A spotter observed the tornado north of Shirland but there was no damage.
Tornado, Winnebago
- When
- May 30, 5:33 PM CST to 5:41 PM CST
- Where
- Winnebago County, 1 mi W of Rockton
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -89.083
A tornado touched down west of Rockton near the bend in the Rock River and continued southeast, and lifted northwest of Roscoe. A gas station near 151 and Elevator Road had damage to glass and a wall. No other damage was reported.
Tornado, Lee
- When
- May 30, 5:36 PM CST to 5:43 PM CST
- Where
- Lee County, 2 mi SE of Franklin Grove
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 41.817, -89.267
A tornado touched down 2 miles southeast of Franklin Grove near County Road 1700 North and Pine Hill Road. It continued east southeast for about 4 miles to near Middlebury Road, south of 1700 North. Tree damage was reported at a couple farms.
Thunderstorm Wind, De Kalb
- When
- May 30, 6:08 PM CST
- Where
- De Kalb County, De Kalb
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.933, -88.750
A troopers car was lifted and and moved by high winds at Interstate 88 and Route 72.
Hail, Lee
- When
- May 30, 6:10 PM CST
- Where
- Lee County, 4 mi NW of Paw Paw
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.717, -89.033
Tornado, La Salle
- When
- May 30, 6:16 PM CST to 6:17 PM CST
- Where
- La Salle County, 2 mi N of Peru
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.367, -89.133
A weak tornado touched down about two miles north of Peru and lasted one minute. Some debris was reported along Route 251.
Hail, McHenry
- When
- May 30, 6:25 PM CST
- Where
- McHenry County, Woodstock
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -88.450
Thunderstorm Wind, De Kalb
- When
- May 30, 6:30 PM CST
- Where
- De Kalb County, Somonauk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.633, -88.683
Tornado, La Salle
- When
- May 30, 6:35 PM CST to 6:38 PM CST
- Where
- La Salle County, 6 mi NNE of Sheridan
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.600, -88.650
A tornado touched down about 3 miles northwest of Millington (5.5 miles north-northeast of Sheridan) near County Roads 2900 East and 4550 North. The tornado caused damage to outbuildings and trees at 2 farms. Barn debris was spread across a field. The tornado crossed the border into Kendall county about 2.5 miles north of Millington (6.5 miles northeast of Sheridan).
Thunderstorm Wind, La Salle
- When
- May 30, 6:35 PM CST to 6:40 PM CST
- Where
- La Salle County, 7 mi N of Sheridan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.633, -88.683
Tornado, Kendall
- When
- May 30, 6:38 PM CST to 6:40 PM CST
- Where
- Kendall County, 3 mi N of Millington
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.600, -88.600
A tornado touched down about 3 miles northwest of Millington in LaSalle county at 735 pm. The tornado crossed the LaSalle/Kendall county line at 838pm, about 2.5 miles north of Millington. The tornado continued east for about one mile and lifted about 3 miles north-northeast of Millington at Finnie Road near the Fox River. Total path length was about 2.5 miles.
Thunderstorm Wind, Kendall
- When
- May 30, 6:40 PM CST
- Where
- Kendall County, 5 mi W of Yorkville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -88.550
Tornado, Kendall
- When
- May 30, 6:42 PM CST to 6:47 PM CST
- Where
- Kendall County, 4 mi ENE of Millington
- Rating
- F0
- Path length
- 3.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.583, -88.533
A tornado touched down about 3.5 miles east-northeast of Millington. A tree was damaged at Hollenback Road and Route 71. A large tree was snapped at Walker Road and Helmar Road. A large farm building collapased just south of Walker Road and east of Lisbon Road. The tornado lifted about 5 miles south-southwest of Yorkville.
Thunderstorm Wind, Lake
- When
- May 30, 6:55 PM CST
- Where
- Lake County, Fox Lake
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.400, -88.167
Hail, La Salle
- When
- May 30, 7:00 PM CST
- Where
- La Salle County, Streator
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.117, -88.833
Thunderstorm Wind, Will
- When
- May 30, 7:10 PM CST to 7:20 PM CST
- Where
- Will County, Plainfield
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.600, -88.200
Tornado, Will
- When
- May 30, 7:20 PM CST to 7:23 PM CST
- Where
- Will County, Joliet
- Rating
- F1
- Path length
- 1.7 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.533, -88.100
A tornado touched down on the west side of Joliet from the Dupage River, one half mile north of Black Road to near Ingalls and Gael Roads, about five miles northwest of downtown Joliet. The tornado broke tree limbs and uprooted a couple of trees in subdivisions between Frontage Road along Interstate 55 and Essington Roads. A garage was damaged and roofs of some homes were damaged. An apartment building roof was torn off north of Ingalls Street, east of Essington Road.
Tornado, Will
- When
- May 30, 7:25 PM CST to 7:32 PM CST
- Where
- Will County, Joliet
- Rating
- F1
- Path length
- 5.7 mi
- Path width
- 100 yd
- Property damage
- $60,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.533, -88.100
A second tornado touched down two miles north of downtown Joliet, near the Des Plaines River, about a half mile south of Bruce Road. The tornado continued east and lifted about four miles southeast of Lockport near Cedar and Bruce Roads. The tornado severely damaged commercial buildings on Route 171 south of Bruce Road. It ripped apart cinder block and metal buildings and some of the debris was deposited over 100 yards away. A house one the east side of 171 was damaged. Tree limbs were blown down in the Fairmont neighborhood. Outbuildings were damaged on Briggs street near Oak Street. There was also tree damage eastward to a subdivision south of Bruce Street west of Cedar Road.
Tornado, Cook
- When
- May 30, 7:30 PM CST to 7:31 PM CST
- Where
- Cook County, 4 mi ENE of Lemont
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -87.933
A weak tornado touched down near Route 83 and Archer Roads in the Forest Preserve. No damage was reported.
Tornado, Will
- When
- May 30, 7:31 PM CST to 7:32 PM CST
- Where
- Will County, 2 mi E of Wilmington
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -88.117
A weak tornado touched down in a field about 2 miles east of Wilmington near Old Chicago Road. No damage was reported.
Tornado, Kankakee
- When
- May 30, 7:34 PM CST to 7:37 PM CST
- Where
- Kankakee County, 3 mi W of Deselm
- Rating
- F0
- Path length
- 2.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -88.017
A weak tornado touched down near Warner Bridge Road along the Will/Kankakee line. The tornado remained mainly in fields and did no damage. The tornado was observed and videotaped by a Kankakee police Sgt. and by a resident in Deselm.
Thunderstorm Wind, Cook
- When
- May 30, 7:47 PM CST
- Where
- Cook County, Chicago
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -87.650
Thunderstorm Wind, Kankakee
- When
- May 30, 7:53 PM CST
- Where
- Kankakee County, Manteno
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -87.833
Thunderstorm Wind, Ford
- When
- May 30, 8:20 PM CST
- Where
- Ford County, Paxton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.467, -88.100
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 30, 20034 injured · $12 million · F2 · 13 events
- High Wind in Iowa, May 30, 20031 death · $700,000 · 50 kt wind · 28 events
- Hail in Iowa, May 30, 2003$257,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Wisconsin, May 30, 2003F1 · 7 events
- Strong Wind in Colorado, May 30, 2003$40,000 · 70 kt wind · 1 event
- High Wind in North Dakota, May 30, 20031 injured · $20,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Colorado, May 30, 20031 in hail · 7 events
- Flooding in Montana, May 30 to 31, 20033 events
- Damaging Winds in Indiana, May 30, 200350 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20032 events
- Damaging Winds in Nevada, May 30, 2003$3,000 · 52 kt wind · 2 events
- Strong Wind in Alabama, May 30, 2003$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357667, 5357668, 5357669, 5357749, 5357665, 5357670, 5357666, 5357750, 5357671, 5357754, 5357672, 5357751, 5357743, 5357753, 5357752, 5357755, 5357744, 5357745, 5357748, 5357746, 5357747, 5357756, 5357837, 5357838.